Kentucky, 2011

Flash Flooding and Flooding in Kentucky, April 12, 2011

April 12, 2011 · NWS LMK · 26 events in 18 counties and zones

A slow moving low pressure system tracked across southeastern KY on April 12. Ample moisture from the Gulf of Mexico wrapped around this vertically stacked low pressure system into central Kentucky.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

A slow moving low pressure system tracked across southeastern KY on April 12. Ample moisture from the Gulf of Mexico wrapped around this vertically stacked low pressure system into central Kentucky. A deformation band set up across this area. Four to 5 inches of rain fell in parts of central Kentucky leading to many reports of flash flooding and impassable roads.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Apr 12, 2:17 AM CST, 1 hour 13 minutes earlier.

Area forecast discussion, Apr 12, 2:17 AM CST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
417 AM EDT TUE APR 12 2011

.SHORT TERM (TODAY AND TONIGHT)...

NEARLY VERTICALLY STACKED LOWS ACRS SERN KY AT 07Z WITH SURFACE LOW
CONTINUING TO STRENGTHEN. AS A RESULT...MOISTURE FROM THE GULF
CONTINUES TO WRAP AROUND SYS WITH SATELLITE COOLING TOPS/EMBEDDED
TSTMS IN VERY SLOW MOVING WIDESPREAD RAINS ACROSS OUR FORECAST AREA.
WHILE RAINS HAVE NOT BEEN EXCESSIVE...RATES OF ONE HALF TO 1 INCH AN
HOUR ARE COMMON. STREAMS...ESPECIALLY THE SMALLER ONES IN MUCH OF
OUR CWA WILL LIKELY GO INTO FLOOD TODAY WITH 2 TO 4 INCHES OR MORE
OF TOTAL RAIN BEFORE THE BULK OF THE SYSTEM DEPARTS THIS MORNING.
HAVE ALREADY ISSUED A RIVER FLOOD WARNING FOR DEPUTY ON THE
MUSCATATUCK RIVER IN SOUTHERN INDIANA AND ADDITIONAL RIVER FLOOD
WARNINGS MAY BE NEEDED LATER THIS MORNING.

AFTER SYSTEM DEPARTURE THIS MORNING...SKIES WILL CLEAR FROM WEST TO
EAST AS A RIDGE OF HIGH PRES BUILDS IN. RIDGE WILL BE OVERHEAD
TONIGHT AND WITH CLEAR SKIES AND LIGHT WINDS...FROST WILL BE A
CONCERN. WILL MENTION IN HWO.

.LONG TERM (WEDNESDAY - MONDAY)...

WEDNESDAY THROUGH FRIDAY NIGHT...

MID-LEVEL RIDGING AND SURFACE HIGH PRESSURE WILL BE ESTABLISHED
ACROSS THE FORECAST AREA BY WEDNESDAY...WHICH WILL KEEP THE REGION
RELATIVELY DRY WEDNESDAY THROUGH THE DAY THURSDAY. TEMPERATURES
THROUGH THIS PERIOD WILL SEE DAILY HIGHS IN THE LOWER 70S WITH
OVERNIGHT LOWS IN THE LOW TO MID 40S FOR WEDNESDAY NIGHT.

BY LATE THURSDAY...A FAIRLY STRONG AND LARGE UPPER TROUGH MOVES INTO
THE UPPER PLAINS. THE LATEST GFS...ECMWF...AND NAEFS CONTINUE TO
ILLUSTRATE THE CLOSING OFF OF THE APPROACHING UPPER LEVEL TROUGH
ACROSS THE PLAINS FRIDAY...WITH A SLOW MIGRATION TOWARD THE GREAT
LAKES BY SATURDAY. AS THIS SYSTEM STRENGTHENS...STRONG SOUTHERLY
FLOW WILL DEVELOP ACROSS THE REGION AND SPREAD MOISTURE BACK INTO
THE OHIO VALLEY. MODELS CONTINUE TO HAVE TIMING ISSUES...WHICH
AFFECTS THE QUALITY AND DEPTH OF MOISTURE ADVECTION. HOWEVER...IT
STILL APPEARS DEWPOINTS WILL INCREASE INTO THE UPPER 50S/LOWER 60S
BY FRIDAY AND FRIDAY NIGHT. WITH A 120 KNOT CYCLONICALLY CURVED JET
SWINGING INTO THE REGION...THERE WILL BE ENOUGH UPPER-LEVEL SUPPORT
TO RESULT IN WIDESPREAD LIFT FOR SHOWERS AND THUNDERSTORMS. MODEL
CONSENSUS INDICATES THE BEST CHANCES OF THUNDERSTORMS WILL BE FROM
VERY LATE THURSDAY NIGHT THROUGH FRIDAY EVENING.

THE SURFACE COLD FRONT WILL PUSH THROUGH THE REGION FRIDAY...WITH
STRONG TO SEVERE THUNDERSTORMS POSSIBLE. WITH THE DEPTH OF MOISTURE
AND QUESTIONABLE INSTABILITY...THE OVERALL THREAT OF SEVERE STORMS
IS STILL IN QUESTION. HOWEVER...GIVEN THE STRENGTH OF THE FORECAST
UPPER-LEVEL DYNAMICS...STRONG FORCING WILL HAVE THE POTENTIAL TO
OVERCOME MARGINAL MOISTURE/STABILITY.

LOWS THURSDAY NIGHT WILL BE RATHER MILD WITH LOW TEMPERATURES IN THE
LOW TO MID 50S EXPECTED. HIGHS FRIDAY SHOULD WARM BACK INTO THE LOW
TO MID 70S BEFORE THE COLD FRONTAL PASSAGE FRIDAY NIGHT. LOWS FRIDAY
NIGHT LOOK SHOULD  DROP INTO THE LOWER 40S IN THE WEST AND MID 40S
ACROSS THE EAST.

THE REMAINING DISCUSSION IS FROM THE PREVIOUS FORECAST...ISSUED AT
319 PM MONDAY...AND REMAINS VALID.

SATURDAY THROUGH MONDAY...

IN THE LONG TERM PERIOD...BOTH THE 11/12Z GFS AND EURO SOLUTIONS
CONTINUE TO SHOW A DEEP 500 HPA LOW SLOWLY TRANSLATING EASTWARD
ACROSS THE GREAT LAKES STATES DURING THE EARLY PART OF THE FORECAST
PERIOD.  BOTH MODELS SHOW THE SYSTEM BECOMING VERTICALLY STACKED BY
SATURDAY NIGHT WITH THE SYSTEM PULLING OUT A BIT FASTER THAN
PREVIOUS SOLUTIONS SHOWED.  SATURDAY STILL LOOKS TO BE A RATHER COOL
AND CLOUDY DAY WITH SCATTERED SHOWERS MOVING ACROSS THE REGION.
GIVEN THE NORTHWEST FLOW...SHOWERS WILL LIKELY BE CONTAINED TO OUR
BLUEGRASS/NORTHEASTERN REGIONS.  FAIRLY TIGHT PRESSURE GRADIENT WILL
BE IN PLACE AS WELL...SO BREEZY CONDITIONS STILL LOOK LIKELY.  BY
SATURDAY NIGHT...THE SYSTEM WILL START TO MOVE AWAY WITH DRIER AIR
WORKING IN FROM THE WEST.  SOME RAIN SHOWERS WILL STILL BE POSSIBLE
SATURDAY EVENING ACROSS THE NORTH AND NORTHEAST SECTIONS...AND MODEL
SOUNDINGS SHOW THAT SOME LIGHT SNOW MAY MIX IN.  HOWEVER...OVERALL
BOUNDARY LAYER TEMPERATURE IS A BIT WARMER IN BOTH THE DETERMINISTIC
AND ENSEMBLE RUNS...SO AM ONLY GOING TO SLIGHT CHANCE OF SNOW IN THE
GRIDS FOR SATURDAY NIGHT.   SUNDAY SHOULD SEE THE AREA BETWEEN
WEATHER SYSTEMS AS A FAST MOVING WAVE WITHIN THE NEARLY ZONAL FLOW
ALOFT WILL MOVE THROUGH LATE SUNDAY AND INTO MONDAY.  QUITE A BIT OF
SPREAD IN THIS TIME FRAME IN THE ENSEMBLES THUS PLAN ON LEAVING
MONDAY DRY AT THIS POINT.

TEMPERATURES THROUGH THIS TIME PERIOD WILL BE BELOW NORMAL WITH
HIGHS ON SATURDAY WARMING INTO THE UPPER 40S AND LOWER 50S WITH LOWS
SATURDAY NIGHT COOLING INTO THE MID-UPPER 30S.  WE SHOULD SEE
MODERATING TEMPERATURES FOR SUNDAY AND MONDAY WITH HIGHS WARMING
INTO THE MID-UPPER 50S ON SUNDAY AND INTO THE LOWER 60S BY MONDAY
WHILE OVERNIGHT TEMPS COOL INTO THE UPPER 30S AND LOWER 40S.

&&

.AVIATION (06Z TAF ISSUANCE)...

STRENGTHENING LOW PRES OVER SE KY WILL MOVE SLOWLY EWD INTO VIRGINIA
BY TUE AFTERNOON. TIGHTENING GRADIENT AND WRAP-AROUND MOISTURE WILL
RESULT IN GUSTY N/NW WINDS AND IFR CONDITIONS IN RAIN THRU THE
NIGHT.

RAIN WILL END...WINDS SLOWLY DIMINISH BY/AFTER SUNRISE WITH CLEARING
FROM WEST TO EAST THRU THE DAY TUE.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&

SHORT TERM........DK/11
LONG TERM.........MJP
AVIATION..........DK/11
Hazardous weather outlook, Apr 12, 2:50 AM CST, 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
450 AM EDT TUE APR 12 2011

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-130800-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
450 AM EDT TUE APR 12 2011 /350 AM CDT TUE APR 12 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

RAIN AND EMBEDDED THUNDERSTORMS WILL END EARLY THIS MORNING FOR
THOSE AREAS ALONG AND WEST OF INTERSTATE 65. EAST OF I-65...RAIN
WILL END BY MID MORNING INTO MIDDAY. RIVER FLOOD AND FLASH FLOOD
WARNINGS HAVE BEEN POSTED OVER PARTS OF THE REGION. FOR MORE
DETAILED INFORMATION...PLEASE REFER TO OUR WEBSITE AT
WWW.WEATHER.GOV/LOUISVILLE.

PATCHY FROST MAY DEVELOP LATE TONIGHT...ESPECIALLY ACROSS SOUTHERN
INDIANA AND THE BLUEGRASS REGION OF KENTUCKY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

ANOTHER POTENT WEATHER SYSTEM WILL BRING THUNDERSTORMS TO THE AREA
LATE THURSDAY NIGHT INTO EARLY FRIDAY NIGHT. THE STRONGEST STORMS
WILL LIKELY OCCUR FRIDAY AHEAD OF A COLD FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY FLOODING ALONG WITH RAINFALL
TOTALS TO THE NATIONAL WEATHER SERVICE IN LOUISVILLE.

DK/MJP

In the hours before

Special weather statement, Apr 11, 10:17 PM CST, 5 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1217 AM EDT TUE APR 12 2011

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-121200-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON...
JASPER...MARENGO...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE...HAWESVILLE...HARDINSBURG...BRANDENBURG...
BEAVER DAM...LEITCHFIELD...ELIZABETHTOWN...FORT KNOX...
MOUNT WASHINGTON...SHEPHERDSVILLE...LOUISVILLE...LA GRANGE...
BEDFORD...NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN...
CYNTHIANA...TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...
LEXINGTON...PARIS...CARLISLE...BARDSTOWN...SPRINGFIELD...
HARRODSBURG...NICHOLASVILLE...WINCHESTER...HODGENVILLE...
LEBANON...DANVILLE...LANCASTER...RICHMOND...MORGANTOWN...
BROWNSVILLE...MUNFORDVILLE...GREENSBURG...CAMPBELLSVILLE...
LIBERTY...STANFORD...RUSSELLVILLE...BOWLING GREEN...FRANKLIN...
SCOTTSVILLE...GLASGOW...TOMPKINSVILLE...EDMONTON...COLUMBIA...
JAMESTOWN...BURKESVILLE...ALBANY
952 PM EDT MON APR 11 2011 /852 PM CDT MON APR 11 2011/

...WIDESPREAD RAINS WILL CAUSE ADDITIONAL PONDING OF WATER AND
FURTHER RISES ON AREA STREAMS...

WIDESPREAD RAINS WILL CONTINUE OVERNIGHT AS SURFACE LOW PRESSURE
CONTINUES TO MOVE SLOWLY ACROSS OUR REGION. ANOTHER HALF INCH IS
EXPECTED THROUGH DAWN TUESDAY.

THE GROUND IS SATURATED AND THIS ADDITIONAL RAIN WILL CAUSE FURTHER
RISES ON STREAMS AND SOME PONDING OF WATER ON ROADS.

BE CAREFUL DRIVING OVERNIGHT. SLOW DOWN...WATCH FOR HYDROPLANING...
AND USE CAUTION ON ROADS ALONG SWOLLEN STREAMS. NEVER ATTEMPT TO
CROSS A FLOODED ROAD.

DK
Special weather statement, Apr 11, 11:40 PM CST, 3 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
140 AM EDT TUE APR 12 2011

INZ084-089>091-KYZ023>030-053-061>063-070>074-120745-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-LARUE KY-BUTLER KY-EDMONSON KY-HART KY-LOGAN KY-
WARREN KY-SIMPSON KY-ALLEN KY-BARREN KY-
INCLUDING THE CITIES OF...MARENGO...TELL CITY...CORYDON...
NEW ALBANY...HAWESVILLE...HARDINSBURG...BRANDENBURG...
BEAVER DAM...LEITCHFIELD...ELIZABETHTOWN...FORT KNOX...
MOUNT WASHINGTON...SHEPHERDSVILLE...LOUISVILLE...HODGENVILLE...
MORGANTOWN...BROWNSVILLE...MUNFORDVILLE...RUSSELLVILLE...
BOWLING GREEN...FRANKLIN...SCOTTSVILLE...GLASGOW
140 AM EDT TUE APR 12 2011 /1240 AM CDT TUE APR 12 2011/

...MODERATE RAIN AND GUSTY NORTHWEST WINDS CONTINUE...

AN AREA OF MODERATE RAIN SHOWERS CONTINUES TO AFFECT PORTIONS OF
CENTRAL AND SOUTH-CENTRAL KENTUCKY AS A LOW PRESSURE SYSTEM
STRENGTHENS OVER THE REGION. THESE SAME AREAS WILL EXPERIENCE
OCCASIONAL NORTHWEST WIND GUSTS OF 40 TO 50 MPH OVER THE NEXT FEW
HOURS IN ASSOCIATION WITH THE ONGOING RAIN SHOWERS AS WELL AS THE
STRENGTHENING LOW. ADDITIONAL RAINFALL UP TO ONE QUARTER OF AN
INCH CAN BE EXPECTED.

WIND GUSTS OF THESE SPEEDS WILL BLOW AROUND LOOSE OBJECTS AND
AFFECT HIGH PROFILE VEHICLES. USE CAUTION WHILE DRIVING.
Special weather statement, Apr 12, 12:51 AM CST, 2 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
251 AM EDT TUE APR 12 2011

INZ076>079-083-084-089>092-KYZ023>035-038-039-045-046-053-054-
061>065-070>076-121000-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SPENCER KY-ANDERSON KY-NELSON KY-WASHINGTON KY-LARUE KY-MARION KY-
BUTLER KY-EDMONSON KY-HART KY-GREEN KY-TAYLOR KY-LOGAN KY-
WARREN KY-SIMPSON KY-ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-
INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON...
JASPER...MARENGO...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE...HAWESVILLE...HARDINSBURG...BRANDENBURG...
BEAVER DAM...LEITCHFIELD...ELIZABETHTOWN...FORT KNOX...
MOUNT WASHINGTON...SHEPHERDSVILLE...LOUISVILLE...LA GRANGE...
BEDFORD...NEW CASTLE...SHELBYVILLE...FRANKFORT...TAYLORSVILLE...
LAWRENCEBURG...BARDSTOWN...SPRINGFIELD...HODGENVILLE...LEBANON...
MORGANTOWN...BROWNSVILLE...MUNFORDVILLE...GREENSBURG...
CAMPBELLSVILLE...RUSSELLVILLE...BOWLING GREEN...FRANKLIN...
SCOTTSVILLE...GLASGOW...TOMPKINSVILLE...EDMONTON
251 AM EDT TUE APR 12 2011 /151 AM CDT TUE APR 12 2011/

...WIDESPREAD RAINS WILL CAUSE HEAVY PONDING OF WATER AND
FURTHER RISES ON AREA STREAMS...

WIDESPREAD MODERATE TO HEAVY RAIN WILL CONTINUE INTO THE EARLY
MORNING HOURS AS STRENGTHENING LOW PRESSURE CONTINUES TO MOVE
SLOWLY ACROSS OUR REGION. EXPECT RAIN TO ACCUMULATE FROM ONE HALF
INCH TO AN INCH AN HOUR THROUGH 5 AM EDT.

THE GROUND IS SATURATED AND THIS ADDITIONAL RAIN WILL CAUSE FURTHER
RISES ON STREAMS AND HEAVY PONDING OF WATER ON ROADS.

IN ADDITION TO THE RAIN...WINDS WILL GUST TO AROUND 40 MPH INTO
THE PREDAWN HOURS.

BE CAREFUL DRIVING. SLOW DOWN...WATCH FOR HYDROPLANING... AND USE
CAUTION ON ROADS ALONG SWOLLEN STREAMS. NEVER ATTEMPT TO CROSS A
FLOODED ROAD.

DK

The radar

The Louisville radar (KLVX), 72 km away, was scanning. The volume nearest the first event began at 09:28 UTC.

Open the radar archive at this moment

Event by event

12 flood, 8 flash flood, 6 heavy rain. Local standard time, as filed.

Heavy Rain, Breckinridge

When
April 12, 3:30 AM CST
Where
Breckinridge County, 1.29 mi WSW of Vanzant
Reported by
Trained Spotter
Coordinates
37.640, -86.640

A spotter from Askin, KY reported 3.55 inches of rain.

Flash Flood, Allen

When
April 12, 3:30 AM CST
Where
Allen County, 1.42 mi NE of Red Hill to 1.27 mi NNE of Red Hill
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.745, -86.283

Dispatch reported road closures on KY 585, Old Franklin Rd., between mile markers 7 and 8.

Heavy Rain, Hardin

When
April 12, 5:00 AM EST
Where
Hardin County, 0.69 mi N of Vine Grove
Reported by
Trained Spotter
Coordinates
37.810, -85.980

In addition to 4.5 inches of rain the trained spotter reported Otter Creek was out of its banks.

Flood, Ohio

When
April 12, 4:14 AM CST
Where
Ohio County, 0.69 mi N of Beaver Dam to 0.98 mi NNE of Beaver Dam
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.410, -86.880

The road was closed at Highway 62 and Liberty Rd. in Beaver Dam.

Flash Flood, Allen

When
April 12, 4:30 AM CST to 4:55 AM CST
Where
Allen County, 1.8 mi ENE of Meador to 1.72 mi NE of Meador
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.890, -86.140

Dispatch reported road closures on KY 1533, Meador Port Oliver Rd., between mile markers 0 and 3.

Flash Flood, Hardin

When
April 12, 5:41 AM EST to 6:15 AM EST
Where
Hardin County, 1.04 mi NNW of Martin Box to 0.92 mi NNW of Martin Box
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
37.685, -85.904

Two water rescues took place. One was in Elizabethtown on Peterson Dr. The second car was located at High Plains Rd. and Lamar Ln.

Flash Flood, Nicholas

When
April 12, 6:44 AM EST to 7:15 AM EST
Where
Nicholas County, 0.88 mi SW of Carlisle to 0.74 mi SW of Carlisle
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.310, -84.040

The Nicholas county emergency manager reported numerous streams and creeks out of their banks as well as several roads closed across the county due to flooding.

Flood, Spencer

When
April 12, 7:10 AM EST
Where
Spencer County, 0.69 mi S of Waterford to 0.48 mi SSE of Waterford
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
38.020, -85.430

Media reports impassable roads near the intersection of Lily Pike and Love Ln. as well as other flooded roads throughout Spencer county along the Salt River.

Flood, Hancock

When
April 12, 6:12 AM CST
Where
Hancock County, Lewisport to 2.06 mi S of Lewisport
Cause
Heavy Rain
Reported by
COOP Observer
Coordinates
37.930, -86.900

An observer reported 2.89 inches of rain, resulting in several county road closures.

Flood, Edmonson

When
April 12, 6:15 AM CST to 6:35 AM CST
Where
Edmonson County, 1.14 mi NNW of Brownsville to 1.22 mi NNW of Brownsville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.195, -86.279

Dispatch reported road closures on Grassland Black Gold Rd., Willy Webb Rd., and Alexander Creek bridge.

Flood, Edmonson

When
April 12, 6:15 AM CST to 6:35 AM CST
Where
Edmonson County, 1.53 mi ENE of Sunfish to 2.18 mi E of Sunfish
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.309, -86.344

Dispatch reported road closures on Cedar Grove Church Rd.

Flood, Larue

When
April 12, 7:30 AM EST to 7:55 AM EST
Where
Larue County, 0.55 mi E of Hodgenville to 0.79 mi E of Hodgenville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.570, -85.740

A few roads in the county were closed due to flood waters.

Flash Flood, Butler

When
April 12, 6:35 AM CST to 7:10 AM CST
Where
Butler County, 1.2 mi SSE of Dexterville to 1.45 mi NNE of Flener
Cause
Heavy Rain
Reported by
County Official
Coordinates
37.303, -86.664

County officials reported numerous roads were closed due to high water across the county. Richland Rd., Dexterville Rd., and Woodbury Rd. were all closed due to high water.

Flood, Butler

When
April 12, 6:50 AM CST to 7:30 AM CST
Where
Butler County, 0.6 mi NE of Woodbury to 0.96 mi ENE of Woodbury
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.187, -86.644

Kentucky 403, Woodbury Loop, was closed between mile markers 4 and 5.

Flood, Logan

When
April 12, 6:50 AM CST
Where
Logan County, 1.39 mi SE of Wolf Lick to 1.67 mi SE of Wolf Lick
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.004, -86.915

Kentucky 3201, Quality Rd., was closed between mile markers 0 and 1. Kentucky 107, Deerlick Rd., was closed between mile markers 4 and 5.

Flood, Logan

When
April 12, 6:50 AM CST to 7:30 AM CST
Where
Logan County, 1.22 mi SE of Dallams Creek to 1.55 mi NNW of Beechland
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.058, -86.904

Kentucky 1153, Beechland Rd., was closed between mile markers 4 and 5.

Flood, Warren

When
April 12, 6:50 AM CST
Where
Warren County, 0.88 mi SE of Cohron to 0.74 mi ESE of Cohron
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.020, -86.620

Road closures were reported on KY 626, Jackson Bridge Rd., between mile markers 3 and 4.

Flash Flood, Mercer

When
April 12, 7:52 AM EST to 8:20 AM EST
Where
Mercer County, 1.09 mi W of Stringtown to 0.5 mi WSW of Stringtown
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.770, -84.850

Kentucky highway 1989 eastbound and westbound lanes near Harrodsburg were closed due to flooding.

Heavy Rain, Woodford

When
April 12, 8:00 AM EST
Where
Woodford County, 1.29 mi WNW of Mortonsville
Reported by
CoCoRaHS
Coordinates
37.980, -84.770

A CoCoRaHS spotter reported 3.03 inches of rain.

Heavy Rain, Jefferson

When
April 12, 8:15 AM EST
Where
Jefferson County, 1.48 mi NNW of Audubon Park
Reported by
Trained Spotter
Coordinates
38.220, -85.740

A trained spotter reported 3.36 inches of rain.

Flash Flood, Washington

When
April 12, 8:34 AM EST to 9:00 AM EST
Where
Washington County, 0.69 mi N of Springfield to 1.05 mi N of Springfield
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.690, -85.220

The emergency manager reported about 7-8 total road closures throughout the entire county that were closed for approximately 3-4 hours due to flowing water.

Flood, Warren

When
April 12, 7:40 AM CST to 8:15 AM CST
Where
Warren County, 1.52 mi ESE of Cohron to 1.21 mi ESE of Cohron
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
37.023, -86.604

Spotters reported road closures for multiple days at Jackson Bridge Rd. near Kelly Harris Rd. due to a total of 5.2 inches of rain.

Heavy Rain, Hardin

When
April 12, 8:45 AM EST
Where
Hardin County, 0.88 mi SW of Flint Hill
Reported by
Trained Spotter
Coordinates
37.490, -86.010

A spotter reported 2.83 inches fell from 7 pm on the 11th through the morning of the 12th. The storm total rainfall was 4.19 inches.

Flash Flood, Oldham

When
April 12, 9:03 AM EST to 9:50 AM EST
Where
Oldham County, 1.91 mi SSE of Pewee Vly to 1.96 mi SSE of Pewee Vly
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
38.293, -85.472

A trained spotter reported water flowing over Ash Ave. near Floyds Creek.

Heavy Rain, Meade

When
April 12, 10:30 AM EST
Where
Meade County, Battletown
Reported by
Trained Spotter
Coordinates
38.070, -86.300

A trained spotter reported 3.75 inches of rain.

Flood, Warren

When
April 12, 9:51 AM CST to 10:30 AM CST
Where
Warren County, 1.91 mi SW of Sand Hill to 1.6 mi WNW of Girkin
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.083, -86.407

Road closures were reported on Miller Rd., John Alford Rd., and Garrett Hollow Rd.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2011Every state in 2011This day in weather historyWarnings in Kentucky, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 303441, 303444, 303453, 303446, 303451, 303457, 303590, 304653, 303582, 303584, 303585, 304654, 303589, 303593, 303594, 303595, 304651, 304657, 304658, 304659, 304660, 304655, 304661, 304665, 304670, 304669.